Typical antipsychotic drugs are widely used in the treatment of schizophrenia and other psychotic disorders. Unfortunately their use is often associated with the development of behavioural supersensitivity as well as acute and delayed extra-pyramidal side effects (EPS) including Parkinson’s like symptoms, tardive dyskinesia (TD) and akathisia. Recently, some of the second generation antipsychotic drugs such as risperidone have also been shown to cause EPS. In pre-clinical animal models, an enhanced behavioural response to dopamine D2 receptor agonists is generally observed following withdrawal of antipsychotic drug administration. Among the EPS, TD is one of the movement disorders most commonly associated with the protracted use of haloperidol and other antipsychotic drugs affecting 20-40% of patients treated with typical antipsychotic drugs. While this disorder has been under investigation for many decades now, the exact underlying cause remains unknown. The dopamine supersensitivity hypothesis was the earliest attempt to explain the pathophysiology of TD but today it is widely acknowledged to be insufficient. The more recent hypothesis implicating increased oxidative stress and neurodegeneration in the basal ganglia is currently gaining increasing support as a mainstream explanation of TD. It proposes that dopamine D2 receptor blockade in the striatum by antipsychotic drugs can induce dopamine accumulation and consequent oxidation to form reactive oxygen species. These reactive oxygen species can be detrimental to lipids, proteins and DNA, and therefore induce neuronal cell death. This review, summarizes our current understanding of abnormal oro-facial movements and TD, oxidative stress induced behavioural supersensitivity and examines the breadth of recent research in this field.
View Full Article